Tornadoes · United States · Kansas · 2013

EF0 tornado, Coolidge, Kansas, July 25, 2013

This EF0 tornado ran 0.4 miles across Hamilton County on July 25, 2013, touching down at 3:05 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 25, 2013
Touchdown
3:05 PM MDT (21:05 UTC)
Lifted
3:10 PM MDT (21:10 UTC)
On the ground
5 minutes
Path length
0.4 miles (0.7 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Hamilton County
Touchdown point
37.860, -101.980
Lift-off point
37.858, -101.973
Record number
1307251505-01

What the Weather Service recorded

An upper level short wave trough moving out of the Rockies helped lift the atmosphere along a warm front stretching from east central Colorado into central Kansas. High terrain thunderstorms across southeast Colorado moved into southwest Kansas as a secondary area of storms.

This landspout tornado did encounter anything to damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jul 25, 2:28 PM MDT, 37 minutes earlier.

Area forecast discussion, Jul 25, 2:28 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT THU JUL 25 2013

...UPDATED SYNOPSIS AND SHORT TERM DISCUSSION...

.SYNOPSIS...
ISSUED AT 327 PM CDT THU JUL 25 2013

THE 12Z UPPER AIR ANALYSIS DEPICTED A 500 MILLIBAR SHORTWAVE AND
THERMAL TROUGH OVER THE EASTERN SLOPES OF THE ROCKIES IN NORTHERN
COLORADO AND WYOMING. WATER VAPOR LOOPS INDICATE THIS SYSTEM MOVING
OUT OVER THE HIGH PLAINS THIS AFTERNOON. AT THE SURFACE, LOW
PRESSURE WAS LOCATED OVER EAST CENTRAL COLORADO. A WARM FRONT
EXTENDED EAST INTO KANSAS SOUTH OF GOODLAND, HAYS AND GREAT BEND. A
COOL FRONT EXTENDED WESTWARD FROM THE LOW INTO THE FRONT RANGE. THE
REGIONAL RADAR MOSAIC SHOWS A CONTINUING AREA OF WARM ADVECTION
SHOWERS GRADUALLY PROPAGATING EAST THROUGH CENTRAL KANSAS.
THUNDERSTORMS WERE STARTING TO DEVELOP ALONG THE WARM FRONT IN
CENTRAL KANSAS. OTHER THUNDERSTORMS WERE NOW BEGINNING TO SHOW UP IN
NORTHWEST KANSAS AND OVER FAR SOUTHEAST COLORADO IN AN AREA OF LOW
LEVEL CONVERGENCE.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 327 PM CDT THU JUL 25 2013

FOR THIS EVENING, THE SHORTWAVE TROUGH CONTINUES SOUTHEAST ACROSS
THE CENTRAL HIGH PLAINS. THE NAM SHOWS THE SURFACE LOW TRACKING OUT
ACROSS WESTERN KANSAS. EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP
AND BECOME MORE NUMEROUS THROUGH THE LATE AFTERNOON AND EARLY
EVENING HOURS . THE LATEST RUNS OF THE HIGH-RES RAPID REFRESH SHOW
TWO DISTINCT AREAS OF THUNDERSTORMS. THE SOUTHEAST COLORADO
THUNDERSTORMS CONTINUE TO DEVELOP INTO WESTERN KANSAS THROUGH THE
LATE AFTERNOON. THE MODEL ALSO SHOWS THUNDERSTORMS OVER NORTHWEST
KANSAS BECOMING MORE NUMEROUS AND ALSO SPREADING SOUTHEASTWARD
THROUGH THE EVENING HOURS. WILL MAINTAIN THE LIKELY POPS THAT ARE
CURRENTLY IN THE FORECAST AND SHIFT THE AREA OF HIGHEST POPS
SOUTHEASTWARD AS THE NIGHT GOES ON.

THUNDERSTORMS SHOULD BE MOVING OUT OF SOUTH CENTRAL KANSAS BY 12Z
SATURDAY. AS THE FRONT MOVES SOUTHWARD LATER TONIGHT, THERE COULD BE
AREAS OF LOW STRATUS DEVELOPING ALONG WITH SOME AREAS OF MIST OR
FOG. WINDS WILL BE INCREASING FROM THE NORTH BY FRIDAY MORNING AND
WILL GRADUALLY COME AROUND TO THE NORTHEAST DURING THE DAY AS THE
SURFACE HIGH PRESSURE RIDGE BUILDS SOUTHWARD INTO EASTERN KANSAS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 248 PM CDT THU JUL 25 2013

FRIDAY NIGHT/SATURDAY:

SURFACE WINDS WILL EVENTUALLY VEER FROM NORTHEASTERLY TO SOUTHERLY THROUGH
OVERNIGHT FRIDAY AS HIGH PRESSURE SHIFTS OFF TO THE EAST IN THE WAKE
OF THE DEPARTING SYNOPTIC TROF. OVERNIGHT LOWS WILL BE IN THE LOWER
60S DEG F AS A DRIER AIR MASS ADVECTS IN. ON SATURDAY, UPSLOPE FLOW
ACROSS THE HIGH PLAINS MAY LEAD TO LATE AFTERNOON CONVECTION. HAVE GONE
WITH SLIGHTLY COOLER MAXIMUMS AS THE ECMWF SHOWS HIGHER RH'S IN THE
850-700 HPA LAYER. MAXIMUMS WILL BE THE COOLEST NEAR HAYS AND THE WARMEST
NEAR ELKHART (VALUES 82-90 DEG F). SEVERE WEATHER CANNOT BE RULED OUT
EITHER AS AN 80 KT 250 HPA JET MOVES ACROSS THE REGION BY EVENING.

SUNDAY:

LOW LEVEL WARM AIR ADVECTION/THETA-E ADVECTION WILL LEAD TO ANOTHER
CONVECTIVE DAY ACROSS SOUTHWEST KANSAS SUNDAY. HAVE THE HIGHEST PRECIPITATION
PROBABILITIES UP NORTH CLOSER TO THE NOSE OF THE 850 HPA THETA-E AXIS
AND BAROCLINIC ZONE. MAXIMUMS WILL BE IN THE MID 80S DEG F AS THE LOW
LEVEL WARM PLUME ADVECTS FARTHER EAST.

MONDAY AND BEYOND:

WESTERLY FLOW WILL CONTINUE ACROSS THE CENTRAL AND NORTHERN PLAINS THROUGH
THE REST OF THE PERIOD. THIS AND CONTINUED UPSLOPE FLOW WILL SET THE
STAGE FOR POTENTIAL MCS DEVELOPMENT. IT IS DIFFICULT TO PINPOINT THUNDERSTORM
PLACEMENT AND TIMING THIS FAR OUT, SO WILL CONTINUE WITH THE ALLBLEND
PRECIPITATION PROBABILITIES FOR NOW. HIGHS WILL BE AROUND 90 DEG F WITH
LOWS AROUND 70 DEG F ON AVERAGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1231 PM CDT THU JUL 25 2013

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST CENTRAL AND
NORTHWEST KANSAS AS THE AFTERNOON PROGRESSES. THESE STORMS COULD
IMPACT THE HAYS, GARDEN CITY AND DODGE CITY TAF SITES AS EARLY AS
20Z-22Z AND CONTINUE THROUGH ABOUT 02Z-03Z BEFORE MOVING OUT OF
THE VICINITY TOWARD SOUTH CENTRAL KANSAS AND OKLAHOMA. WILL CARRY
VCTS AT THE TAF SITES WITH A TEMPO GROUP WITH MVFR VSBYS AND
VARIABLE GUSTY WINDS POSSIBLE IN THUNDERSTORMS. LATER TONIGHT WE
COULD SEE MVFR VSBYS DEVELOPING AT THE TAF SITES ALONG WITH SOME
POSSIBLE MVFR TO IFR CIGS. CONDITIONS SHOULD IMPROVE RAPIDLY
FRIDAY MORNING AS DRIER AIR MOVES INTO WESTERN KANSAS BEHIND A
COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  86  62  84 /  60  10  10  20
GCK  63  86  61  86 /  60  10  10  30
EHA  63  87  62  90 /  50  10  10  30
LBL  65  87  62  88 /  60  10   0  20
HYS  63  85  62  82 /  60  10  10  30
P28  67  84  64  83 /  70  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...GERARD
SHORT TERM...GERARD
LONG TERM...SUGDEN
AVIATION...GERARD
Hazardous weather outlook, Jul 25, 10:11 AM MDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1111 AM CDT THU JUL 25 2013

KSZ030-031-043>046-061>066-074>081-084>090-261000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1111 AM CDT THU JUL 25 2013 /1011 AM MDT THU JUL 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS
OF CENTRAL AND WESTERN KANSAS THIS AFTERNOON AND EVENING. ANY
STORM THAT DEVELOPS MAY BECOME SEVERE CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. SOME OF THE
STORMS COULD ALSO PRODUCE VERY HEAVY RAINFALL THAT COULD PRODUCE
LOCALIZED FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGHOUT THE WEEKEND
INTO EARLY NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE
WHETHER WIDESPREAD SEVERE WEATHER IS EXPECTED OR NOT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR HAIL AND WIND REPORTS THIS AFTERNOON
AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Jul 25, 3:04 PM MDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT THU JUL 25 2013

KSZ061-074-252145-
HAMILTON-STANTON-
404 PM CDT THU JUL 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND STANTON
COUNTIES...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
SYRACUSE TO BARTLETT...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTH
OF SYRACUSE TO 6 MILES WEST OF THE SAUNDERS ELEVATOR...MOVING
SOUTHEAST AT 25 MPH.

SMALL HAIL AND HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS.

LAT...LON 3783 10205 3792 10197 3782 10154 3760 10154
      3740 10170 3739 10205
TIME...MOT...LOC 2104Z 295DEG 23KT 3780 10179 3742 10210

RUSSELL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

9.1 hours before the tornado, 183 km from the path. July 25, 2013.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 24 joules per kilogram, CIN -238, lifted condensation level 1912 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2013-07-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 31 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-238 J/kg
Surface CAPE
245 J/kg
Mixed-layer LCL
1912 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

2.9 hours after it, 183 km from the path. July 26, 2013.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 321 joules per kilogram, CIN -29, lifted condensation level 1851 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2013-07-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 46 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-29 J/kg
Surface CAPE
1515 J/kg
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0
0-3 km lapse rate
8.5 K/km

Open this sounding in Storm Lab

The surface observations

Lamar (LAA), 67 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 169 km away, was scanning. The volume nearest the touchdown began at 21:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of July 25, 2013

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 252:20 PM MDTEF0Prowers, CO1.1100
July 253:09 PM MDTEF0Baca, CO1.175

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.